Arizona, 2009

Strong Wind in Arizona, March 26, 2009

March 26, 2009 · NWS PSR · 1 event in 1 county or zone

A cold front moved through Arizona during the afternoon and evening hours. Northerly winds increased to 30 to 40 MPH with higher gusts in a|few areas.

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PSR wrote it up.

A cold front moved through Arizona during the afternoon and evening hours. Northerly winds increased to 30 to 40 MPH with higher gusts in a|few areas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Mar 26, 11:59 AM MST, 3 hours 1 minute earlier.

Area forecast discussion, Mar 26, 11:59 AM MST, 3 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
1159 AM MST THU MAR 26 2009

.UPDATE...UPDATED AVIATION DISCUSSION.

&&

.SYNOPSIS...
A STRONG AREA OF LOW PRESSURE AND ASSOCIATED COLD FRONT WILL MOVE
THROUGH THE AREA THIS AFTERNOON AND EVENING...GENERATING STRONG
GUSTY WINDS AND BLOWING DUST ACROSS THE DESERTS. THE SYSTEM WILL BE
DRY WITH THE CHANCE FOR LIGHT RAIN CONFINED WELL TO THE NORTH AND
EAST OF THE GREATER PHOENIX AREA. HIGH PRESSURE WILL REBUILD FRIDAY
AND SATURDAY INTRODUCING WARMER WEATHER. ANOTHER WEATHER SYSTEM WILL
BRING ADDITIONAL BREEZES EARLY NEXT WEEK.

&&

.DISCUSSION...
VIGOROUS UPPER LOW PRESSURE SYSTEM DROPPING SWD ALONG UT/CO BORDER
THIS MORNING AS DEPICTED BY WV LOOPS...AND 12Z MODELS SEEM TO HAVE
IT INITIALIZED WELL. MEANWHILE...SURFACE COLD FRONT WAS POISED TO
THE N OF PHX CWA AT PRESS TIME AND DIVING SWD AS STRONG PUNCH OF
COLD ADVECTION HEADS S ON BACK SIDE OF UPPER TROUGH. FRONT HAS
PUSHED THRU KIGM AND SHOULD PASS THRU KFLG BEFORE NOON...WITH FROPA
THRU KPHX SOMEWHERE LATE IN THE AFTN. WINDS WILL REALLY PICK UP ONCE
THE FRONT PASSES AND BEST MIXING COMMENCES. WIND ADVISORY STILL
APPEARS ON TARGET...BOTH TEMPORALLY AND SPATIALLY...ALTHOUGH WE ARE
CONTEMPLATING EXTENDING IT A BIT OVER NRN PART OF LOWER CO RIVER
VALLEY AS GOOD N/S JET DEVELOPS AND PUNCHES SWD. MORE ON THAT IN
AFTN DISCUSSION. THIS TROUGH SYSTEM IS VERY DRY FOR NEARLY ALL OF
THE PHX CWA...WITH VERY SLIGHT RISK OF SHOWERS STILL REASONABLE OVER
FAR ERN PART OF ZONE 24. HAVE UPDATE GRIDS TO ACCOUNT FOR SLIGHTLY
WARMER MAX TEMPS TODAY AHEAD OF FRONT PER LATEST MOS GUIDANCE. BY
FRIDAY...FRONT WILL BE WELL S/E OF THE REGION FOR MORE SETTLED
WEATHER/WIND CONDITIONS.

INHERITED FORECASTS IN GOOD SHAPE. NO CHANGES TO DAY 2 AND BEYOND
PORTION OF THE FORECAST...SO PREVIOUS DISCUSSION STILL APPLIES.

PREVIOUS DISCUSSION...
THE REAL STORY WITH THIS SYSTEM WILL BE STRONG AND GUSTY WINDS...
WITH REINFORCING DRY AIR AND PERIODS OF BLOWING DUST ACROSS THE
VALLEY. SUSTAINED NORTHERLY WINDS OF 20 TO 30 MPH WILL DEVELOP AFTER
18 UTC...WITH GUSTS IN EXCESS OF 40 MPH EXPECTED THIS AFTERNOON AND
EARLY EVENING HOURS --ALL VERY SIMILAR TO WHAT WE SAW OVER THIS PAST
WEEKEND AS A SIMILAR STRONG AND DRY WEATHER SYSTEM MOVED THROUGH THE
REGION. A WIND ADVISORY IS IN EFFECT FOR PORTIONS OF THE SOUTHEAST
CA DESERT ZONES...THE LOWER CO RIVER VALLEY...AND ALL OF THE
SOUTHWEST AND SOUTH-CENTRAL AZ DESERTS TODAY FROM 19 UTC/12 PM MST
TO 02 UTC/7 PM MST. GIVEN THE EXTREMELY DRY CONDITIONS AND EXPECTED
STRONG WINDS...HAZARDOUS FIRE WX THRESHOLDS ARE LIKELY TO BE
MET...AND A RED FLAG WARNING IS IN EFFECT FOR THE CO RIVER VALLEY
EASTWARD...FROM 12 NOON TO 7 PM MST. PLEASE SEE HEADERS PHXNPWPSR
AND PHXRFWPSR FOR MORE DETAILS ON THESE TWO PRODUCTS.

LATE TONIGHT INTO FRIDAY...THE LOW WILL QUICKLY MOVE EASTWARD INTO
NEW MEXICO OVERNIGHT TONIGHT...FOLLOWED BY SEVERAL DEG OF COOLING
FRIDAY. WE MAY STILL SEE A FEW NORTHERLY GUSTS/BREEZES ALONG THE CO
RIVER VALLEY...BUT SPEEDS WILL REMAIN WELL UNDER WIND ADVISORY
AND/OR RED FLAG STRENGTHS.

SATURDAY THROUGH MID NEXT WEEK...A DRY NORTHWEST FLOW WILL PERSIST
...WITH MODELS POINTING TOWARD ANOTHER WEATHER SYSTEM TO BRUSH BY TO
THE NORTHEAST SUN/MON. THIS NEXT SYSTEM IS EXPECTED TO UNFOLD
SIMILARLY TO THE SHORT TERM SYSTEM...WITH THE MAIN IMPACT ONCE AGAIN
WINDY WEATHER AND DRY CONDITIONS. TEMPS WILL GRADUALLY WARM TO
WITHIN A FEW DEG OF NEAR NORMAL FOR LATE MARCH...UPPER 70S TO LOW 80
ACROSS THE WARMEST DESERT LOCALES.

&&

.AVIATION...
UPPER LEVEL TROF AND ASSOCD COLD FRONT CONTINUES TO MOVE SOUTH
ACROSS AZ AT MID DAY. PRE-FRONTAL WINDS ON THE INCREASE...AND WILL
LIKELY GUST TO OVER 30 KTS MOST AREAS TIL AROUND 03Z.

GREATER PHOENIX AREA...INCLUDING KPHX...KIWA...AND SURROUNDING
AIRFIELDS...WINDS HAVE ALREADY SHIFTED AND WILL CONTINUE TO INCREASE
THRU 00Z...AS FROPA LIKELY BETWEEN 23Z AND 01Z. WIND GUSTS TO
INCREASE TO 35-40 KTS WITH AREAS OF BLWG DUST...VSBYS OCNLY NEAR 5
MILES...WITH SUSPENDED DUST AND HAZE TIL AROUND 04Z. SLANT RANGE
VSBYS COULD DROP SIGNIFICANTLY JUST BEFORE SUNSET.
NOT CONFIDENT AT THIS TIME TO SHOW WIND SHEAR ON FINAL APP INTO SKY
HRBR...BUT BEST CHANCE OF THIS WILL BE 23Z-01Z. SFC WINDS MAY
BRIEFLY DECOUPLE TONIGHT...BUT THAT WILL BE AFT MIDNIGHT.

SOUTHEAST CALIFORNIA...INCLUDING KBLH AND KIPL...COLD FRONT LIKELY
TO PASS KBLH BY 21Z...KICKING UP GUSTS TO NEAR 40 KTS...WITH AREAS
OF BLWG DUST. BLDU AND OCNL 2-3 MILES FOR KBLH. LLWS MAY ALSO NEED
TO BE INSERTED INTO TAF AT KBLH BY 21-23Z. WINDS WILL NOT BE QUITE
AS STRONG AT KIPL...ALTHOUGH A FEW GUSTS NEAR 20-25 KTS ARE EXPECTED
INTO THIS EVENING.

AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS.

&&

.FIRE WEATHER...

...RED FLAG WARNING IN EFFECT FROM NOON MST /NOON PDT/ TO 7 PM MST
/7 PM PDT/ THURSDAY FOR THE LOWER COLORADO RIVER VALLEY...THE
SOUTHWEST AND SOUTH-CENTRAL ARIZONA DESERTS...AND SOUTHERN GILA
COUNTY FOR STRONG WINDS...LOW RH VALUES...AND A HIGH FIRE DANGER...

WINDS WILL QUICKLY INCREASE LATE THIS MORNING AS A POWERFUL
LOW PRESSURE SYSTEM MOVES THROUGH THE FOUR CORNERS REGION. SEE
PHXRFWPSR...WWUS85 KPSR...FOR ADDITIONAL DETAILS.

SATURDAY THROUGH MONDAY...
WEAK RIDGE OF HIGH PRESSURE WILL BUILD OVER THE SOUTHWEST THIS
WEEKEND. TEMPERATURES WILL WARM TO SLIGHTLY ABOVE SEASONAL NORMALS
BY SATURDAY. VERY DRY CONDITIONS CAN BE EXPECTED UNDER NORTHWEST
FLOW ALOFT...WITH AFTERNOON RH VALUES DROPPING TO NEAR TEN PERCENT
EACH DAY. A LOW PRESSURE SYSTEM WILL PASS OVER THE ROCKY MOUNTAINS
SUNDAY...BRINGING BREEZY CONDITIONS SUNDAY AFTERNOON.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...

AZ...RED FLAG WARNING FROM NOON TODAY TO 7 PM MST THIS EVENING FOR
     AZZ131>133.

     WIND ADVISORY FROM NOON TODAY TO 7 PM MST THIS EVENING FOR
     AZZ020>024-027-028.

CA...RED FLAG WARNING FROM NOON TODAY TO 7 PM PDT THIS EVENING FOR
     CAZ231.

     WIND ADVISORY FROM NOON TODAY TO 7 PM PDT THIS EVENING
     FOR CAZ031-032.

&&

NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT

WEATHER.GOV/PHOENIX

DISCUSSION...ESTLE/WANEK
AVIATION...SIPPLE
FIRE WEATHER...ROGERS
Hazardous weather outlook, Mar 26, 2:34 PM MST, 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PHOENIX AZ
234 PM MST THU MAR 26 2009

AZZ020>028-CAZ030>033-271300-
LOWER COLORADO RIVER VALLEY AZ-WEST CENTRAL DESERTS-
NORTHWEST MARICOPA COUNTY-GREATER PHOENIX AREA-
SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS-
YUMA/MARTINEZ LAKE AND VICINITY-SOUTHWEST DESERTS-
SOUTHWEST MARICOPA COUNTY-NORTHWEST AND NORTH CENTRAL PINAL COUNTY-
JOSHUA TREE NATIONAL PARK-LOWER COLORADO RIVER VALLEY CA-
RIVERSIDE COUNTY/EASTERN DESERTS-IMPERIAL COUNTY-
234 PM MST THU MAR 26 2009 /234 PM PDT THU MAR 26 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST-CENTRAL
ARIZONA...EXTREME SOUTHWEST ARIZONA...EXTREME WEST-CENTRAL ARIZONA...
SOUTH-CENTRAL ARIZONA...SOUTHWEST ARIZONA...WEST-CENTRAL ARIZONA...
EXTREME SOUTHEAST CALIFORNIA AND SOUTHEAST CALIFORNIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

STRONG AND GUSTY WINDS WITH SUSTAINED SPEEDS OF 20 TO 30 MPH AND
GUSTS IN EXCESS OF 40 MPH ARE POSSIBLE. AREAS OF BLOWING DUST AND OR
SAND COULD LEAD TO BRIEF REDUCTIONS IN VISIBILITY AT TIMES OVER THE
DESERT AREAS. EXTRA CAUTION MAY NEED TO BE TAKEN WHEN TRAVELING EAST WEST
RUNNING HIGHWAYS AND ROADWAYS...AS STRONG NORTHERLY CROSS WINDS COULD
BECOME HAZARDOUS AT TIMES. FURTHERMORE...VERY DRY AIR WILL ACCOMPANY
THE STRONG WINDS...LEADING TO HAZARDOUS FIRE WEATHER CONDITIONS. A
WIND ADVISORY AND A RED FLAG WARNING ARE IN EFFECT TODAY FOR PORTIONS
OF SOUTHEAST CALIFORNIA...AS WELL AS SOUTHWEST AND SOUTH-CENTRAL
ARIZONA INTO THIS EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT

WEATHER.GOV/PHOENIX

Event by event

1 strong wind. Local standard time, as filed.

Strong Wind, Greater Phoenix Area

When
March 26, 3:00 PM MST to 10:00 PM MST
Where
Greater Phoenix Area forecast zone
Measured
46 kt (53 mph) measured gust
Property damage
$50,000
Reported by
ASOS

Numerous power poles were reported blown down in the Phoenix area, leaving about 1200 people without power for several hours. Customers with both APS and SRP experienced power outages. The strong northerly winds, gusting to over 45 mph, also caused poor visibilities in some areas. Cross winds also resulted in air traffic delays, and even a full stoppage of arrivals at Sky Harbor airport for nearly one hour. Based on hourly weather observations from 1931 to present, the peak wind of 53 mph was the highest wind observed during the spring months of March, April and May in Phoenix. It was also the 7th highest wind gust on record in Phoenix.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2009Every state in 2009This day in weather historyWarnings in Arizona, March 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 152511.